Hail, Howard
- When
- July 2, 4:12 PM CST
- Where
- Howard County, Dannebrog
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.120, -98.550
Pea to dime size hail accompained by 30 to 40 mph winds.
Another upper level disturbance moving across the region brought a few late afternoon thunderstorms to portions of south central Nebraska, bringing isolated reports of penny to nickel size hail. Strong winds also accompanied some of these storms, with a report of damaged grain bins in the town of Litchfield in Sherman County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Another upper level disturbance moving across the region brought a few late afternoon thunderstorms to portions of south central Nebraska, bringing isolated reports of penny to nickel size hail. Strong winds also accompanied some of these storms, with a report of damaged grain bins in the town of Litchfield in Sherman County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 2, 2:49 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 349 PM CDT WED JUL 2 2008 .SHORT TERM...THROUGH 12Z FRIDAY. MAIN CHALLENGE IS THUNDERSTORM CHANCES THROUGH THE PERIOD. MCV CONTINUES TO SPIN ACROSS NORTH CENTRAL NEBRASKA THIS AFTERNOON...WITH ASSOCIATED CONVECTION THUS FAR STAYING GENERALLY ALONG THE HIGHWAY 92 CORRIDOR AND NORTHWARD IN ZONE OF STRONGER FORCING. SURFACE COLD FRONT HAS PRETTY WELL CLEARED THE CWA...EXCEPT PERHAPS THE EXTREME SOUTHEAST CORNER OF KS ZONES. HOWEVER PRE-FRONTAL TROUGH HAS REALLY STOLEN THE FOCUS FOR CONVECTIVE DEVELOPMENT TO THE SOUTH...WITH THE TROUGH SOUTH OF THE ENTIRE CWA. DESPITE THE FRONT MOVING THROUGH...TEMPS STILL IN THE MID 80S TO LOWER 90S AND DEWPOINTS IN THE MID 60S TO NEAR 70F HAVE LED TO MLCAPES OF 2500 TO 3000 J/KG FROM NEAR THE KS/NE STATE LINE NORTHWARD TO AROUND HIGHWAY 92 PER LATEST LAPS/RUC ANALYSIS DATA. DEEP LAYER SHEAR IS MARGINAL AT ONLY 20 TO 30 KTS...BUT SUFFICIENT GIVEN THE AVAILABLE INSTABILITY TO SUPPORT SOME SEVERE STORMS LATE THIS AFTERNOON AND EVENING. MAIN QUESTION AT THIS POINT IS HOW FAR SOUTH WILL STORMS DEVELOP. AGAIN...DEVELOPMENT THUS FAR HAS REMAINED FURTHER NORTH CLOSER TO MCV BUT KEEPING A CLOSE EYE OUT FOR POTENTIAL DEVELOPMENT TO UNZIP SOUTHWARD ALONG VORT SPOKE. SATELLITE AND RADAR SHOW IT/S TRYING TO DO THIS WITH LAPS/RUC DATA SHOWING THE CAP WEAKENING ACROSS CENTRAL PORTIONS OF THE CWA. IF STORMS DO DEVELOP FARTHER SOUTH...THEY LIKELY WILL UNZIP IN A HURRY AND COULD QUICKLY BECOME SEVERE GIVEN AVAILABLE CAPE. STORMS WILL ALSO BE CAPABLE OF DUMPING LOCALLY HEAVY RAIN GIVEN MOISTURE AVAILABLE WITH PWS IN THE 1 TO 2 INCH RANGE AND MEAN FLOW ONLY AROUND 15 KTS. BEYOND THIS EVENING...OVERALL CONFIDENCE NOT REAL HIGH REGARDING EXACTLY HOW THINGS ARE GOING TO UNFOLD. BETTER H85 CONVERGENCE AND LOW-LEVEL FRONTOGENESIS IS LOCATED NEAR THE SOUTH/SOUTHWEST CWA LATER TONIGHT...MAKING THIS THE MORE FAVORED ZONE FOR LATER DEVELOPMENT. HOWEVER...ADDITIONAL CONVECTION NOW FIRING ACROSS THE WESTERN HIGH PLAINS SHOULD PUSH EAST/SOUTHEAST TONIGHT AND COULD ALSO IMPACT THE CWA. AFTER THE FIRST ROUND OF CONVECTION LATE THIS AFTERNOON/EARLY EVENING PASSES...SHOULD SEE A BREAK WITH THE POSSIBILITY FOR MORE CONVECTION NOT MOVING IN UNTIL LATE TONIGHT. FORECAST REMAINS TRICKY INTO THURSDAY...HINGING LARGELY ON MCS/MCV POTENTIAL COMING OUT OF THE HIGH PLAINS. GFS MUCH MORE BULLISH IN THIS REGARD VERSUS THE NAM...BUT HARD TO HAVE A LOT OF FAITH IN MODELS WITH SUCH A FEATURE AS IT WILL ALL HINGE ON WHAT DEVELOPS TONIGHT. FOR THE TIME BEING HAVE KEPT POPS IN THE 20 TO 40 PERCENT RANGE FOR THE DAYTIME HOURS TOMORROW. THE ONE THING THAT MODELS ARE IN GOOD AGREEMENT ON IS SHUNTING THE INSTABILITY CORRIDOR WELL SOUTH OF THE CWA. THUS NOT EXPECTING ANY STRONG OR SEVERE STORMS ON THURSDAY AND THUNDER MAY END UP BEING PRETTY LIMITED. TEMPS WILL BE MUCH COOLER ON THURSDAY GIVEN COOL AIRMASS MOVING IN...EAST/NORTHEAST WINDS...AND PLENTY OF CLOUD COVER AS WELL AS POSSIBLE PRECIP. PRECIP CHANCES THEN GRADUALLY SHIFT SOUTH OF THE AREA THURSDAY EVENING INTO THURSDAY NIGHT. .LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. MAIN FORECAST CONCERNS LIE WITH TEMPERATURES IN THE FIRST PORTION OF THE PERIOD...THEN PRECIPITATION CHANCES EARLY NEXT WEEK. KEPT DRY FORECAST GOING ACROSS THE CWA FOR INDEPENDENCE DAY. LITTLE CHANGE IN OVERALL PATTERN...WITH THE CENTRAL PLAINS UNDER NORTHWESTERLY FLOW AS THE RIDGE CONTINUES ACROSS THE ROCKIES. AT THE SURFACE...HIGH PRESSURE LINGERS JUST TO OUR EAST NEAR THE GREAT LAKES REGION. TODAYS 12Z NAM HINTS AT ISOLATED LIGHT PRECIP DEVELOPING ACROSS CENTRAL AND NORTHERN PORTIONS OF THE CWA...THERE IS NO REAL SIGNIFICANT FORCING MECHANISM...BUT IT DOES SHOW THAT AREA UNDER A WEAK UL JET STREAK WITH A SUBTLE MID/UPPER LEVEL RIPPLE IN THE MAIN FLOW. DECIDED AGAINST ADDING POPS AT THIS POINT...SOUNDINGS SHOW LOWEST LEVELS ARE A BIT DRIER...AND THERE IS NOT A LOT OF SUPPORT FROM OTHER MODELS...SO CONFIDENCE IN IT ACTUALLY HAPPENING NOT HIGH AT ALL. LOOKING INTO THE WEEKEND...DRY CONDITIONS CONTINUE. ALOFT...PIECES OF ENERGY ASSOCIATED WITH A LOW PRESSURE SYSTEM IN THE GULF OF ALASKA WILL WORK ITS WAY ON THE WEST COAST. THIS WILL START TO BREAK DOWN THE RIDGE...BUT ALSO SHIFT THE AXIS A BIT FURTHER EAST...CLOSER TO OUR CWA. SLIGHT DIFFERENCES EXIST BETWEEN MODELS TO THE EXTENT THAT THIS BREAKS DOWN THE RIDGE...THE GFS IS MORE ZONAL AND ALSO HAS MORE PRECIP AROUND THE AREA. FORECAST IS TRENDED MORE TOWARDS THE ECMWF WHICH HAS LESS IN THE WAY OF PRECIP. AT THE SURFACE...A TROUGH OF LOW PRESSURE DRAPED OVER THE WESTERN PLAINS KEEPS SOUTHERLY FLOW ACROSS THE REGION THROUGH SUNDAY. AS FAR AS WEEKEND TEMPERATURES GO...WITH THE UPPER LEVEL RIDGE AXIS SHIFTING FURTHER EAST AND CONTINUED LOW LEVEL SOUTHERLY FLOW...TEMPERATURES WILL WARM...WITH HIGHS BY SUNDAY EXPECTED IN THE MID/UPPER 90S. NEXT CHANCE FOR PRECIPITATION ACROSS THE AREA COMES LATE SUNDAY NIGHT...WITH THE ARRIVAL OF ANOTHER SHORTWAVE TROUGH. THIS SYSTEM ALSO EXPECTED TO PUSH A SURFACE FRONT ACROSS THE CENTRAL PLAINS. BEST CHANCES LOOK TO START LATE SUNDAY NIGHT AND CONTINUE INTO MONDAY EVENING...AS THE FRONT PASSING THROUGH PROVIDES A FOCUS FOR THUNDERSTORM DEVELOPMENT. DID HOWEVER KEEP CHANCES AT SLIGHT...AS MODELS SHOW THE BETTER MID/UPPER LEVEL FORCING STAYS TO OUR NORTH AS THE SYSTEM CROSSES THE NORTHERN PLAINS. DRIED THINGS OUT ONCE AGAIN FOR TUESDAY AND WEDNESDAY AS THIS SYSTEM CONTINUES TO SHIFT TO THE EAST. THIS SYSTEM DOESN/T HAVE A SIGNIFICANT IMPACT ON TEMPERATURES THROUGH MID WEEK...WITH HIGHS STAYING AROUND THE LOWER TO MID 90S. && .AVIATION...18Z TAF. SURFACE COLD FRONT PASSED THROUGH KGRI THIS MORNING WITH WINDS FROM THE NORTH/NORTHEAST IN ITS WAKE. CLOUDS WILL CONTINUE TO INCREASE THIS AFTERNOON AS MID-LEVEL DISTURBANCE APPROACHES FROM THE NORTHWEST. THIS DISTURBANCE WILL ALSO BRING THUNDERSTORM CHANCES TO THE TERMINAL AREA LATER THIS AFTERNOON...WITH CURRENT INDICATIONS SUGGESTING STORMS WILL ENTER THE AREA AROUND 21 TO 22Z. ONCE THESE MOVE THROUGH...EXPECTING A BREAK FROM STORMS THIS EVENING WITH MORE STORMS POSSIBLY ROLLING IN FROM THE WEST LATE TONIGHT INTO EARLY TOMORROW MORNING. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 359 PM CDT WED JUL 2 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 031200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 359 PM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS REMAIN POSSIBLE ACROSS THE OUTLOOK AREA THROUGH TONIGHT. SOME OF THE STORMS LATE THIS AFTERNOON THROUGH MID EVENING MAY BE SEVERE...WITH LARGE HAIL TO THE SIZE OF GOLFBALLS AND STRONG WINDS AROUND 60 MPH THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE STORMS. THE THREAT FOR SEVERE WEATHER IS EXPECTED TO DIMINISH BY MID TO LATE EVENING...HOWEVER THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY INTO THURSDAY NIGHT...BUT NO STRONG OR SEVERE THUNDERSTORMS ARE EXPECTED. THUNDERSTORM CHANCES THEN RETURN TO THE FORECAST SUNDAY NIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 420 PM CDT WED JUL 2 2008 NEZ039-040-046-047-022145- GREELEY-HOWARD-SHERMAN-VALLEY- 420 PM CDT WED JUL 2 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHWESTERN GREELEY COUNTY IN CENTRAL NEBRASKA WESTERN HOWARD COUNTY IN CENTRAL NEBRASKA NORTHEASTERN SHERMAN COUNTY IN CENTRAL NEBRASKA SOUTHEASTERN VALLEY COUNTY IN CENTRAL NEBRASKA AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF SHERMAN RESERVOIR DAM...OR 15 MILES SOUTH OF ORD...AND MOVING SOUTHEAST AT 33 MPH. * THE THUNDERSTORM WILL BE NEAR... SHERMAN RESERVOIR DAM BY 425 PM CDT ASHTON BY 435 PM CDT ELBA BY 445 PM CDT SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 443 PM CDT WED JUL 2 2008 NEZ040-041-046>048-022215- GREELEY-HOWARD-MERRICK-NANCE-SHERMAN- 443 PM CDT WED JUL 2 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHWESTERN GREELEY COUNTY IN CENTRAL NEBRASKA HOWARD COUNTY IN CENTRAL NEBRASKA WEST CENTRAL MERRICK COUNTY IN CENTRAL NEBRASKA SOUTHWESTERN NANCE COUNTY IN CENTRAL NEBRASKA EAST CENTRAL SHERMAN COUNTY IN CENTRAL NEBRASKA AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COTESFIELD...OR 23 MILES SOUTHEAST OF ORD... AND MOVING SOUTHEAST AT 32 MPH. * THE THUNDERSTORM WILL BE NEAR... FARWELL BY 450 PM CDT DANNEBROG BY 500 PM CDT ST. PAUL BY 505 PM CDT CUSHING BY 510 PM CDT PALMER BY 515 PM CDT SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
The Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
3 hail. Local standard time, as filed.
Pea to dime size hail accompained by 30 to 40 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121639, 121640, 121641.